Kentucky, 2020

Hail and Damaging Winds in Kentucky, April 8 to 9, 2020

April 8 to 9, 2020 · NWS JKL · 17 events in 12 counties and zones

A strong cold front sparked a second line of showers and thunderstorms that pushed east of Interstate 75 and into eastern Kentucky during the late evening hours of April 8th. These continued to move through the coalfields through the early morning hours of the 9th, producing numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$314,000
Crop damage
$24,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front sparked a second line of showers and thunderstorms that pushed east of Interstate 75 and into eastern Kentucky during the late evening hours of April 8th. These continued to move through the coalfields through the early morning hours of the 9th, producing numerous reports of wind damage. The most extensive of this was found in portions of Fleming County, as well as near Brodhead in Rockcastle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 8, 8:03 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 8, 8:03 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
903 PM EDT Wed Apr 8 2020

.UPDATE...
Issued at 903 PM EDT WED APR 8 2020

Earlier convection has generally diminished, although a few cells
have popped up along a mesoscale boundary aligned from north
central Kentucky to northeast Kentucky. This boundary is trying to
shift northeast, as evident on IR satellite. Further south, an
outflow boundary is arced across eastern Kentucky. In between the
two, temperatures have cooled off into the upper 50s and lower
60s, with readings still in the mid 70s across the I-75 corridor.
Closer to the I-64 corridor, temperatures are in the upper 60s,
having recovered a bit from the early afternoon convection.
Upstream, deeper convection is starting to congeal into more of a
line from central Indiana down into south central Illinois. Wind
gusts of 60+kts have been reported in the more intense part of
this line. This still looks to reach our doorstep by around
midnight or slightly thereafter. Damaging winds will be the main
severe threat; however, will have to watch any linear segments
that can interact with the leftover outflow boundary, leading to a
localized better tornado threat. For now, have freshened up the
PoP trends through this evening, allowing for a diminishment of
the isolated coverage, before ramping up to categorical PoPs as
the line moves into the area. Updates have been sent.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 602 PM EDT WED APR 8 2020

A stalled frontal boundary was laid out east/west in southern IN
and near the OH/KY border eastward into WV. After clouds broke up
just south of the front today, lack of a cap and sufficient
heating allowed for thunderstorm development. These storms
stretched from Estill County to Pike County late this afternoon.
They will continue moving to the east southeast and should
end/exit the area early this evening. A cold front will move in
from the northwest late tonight. Thunderstorm are currently
erupting ahead of this front over the mid Mississippi Valley. Very
dry mid levels with steep lapse rates are expected as these storms
move into the JKL forecast area ahead of the front, with a decent
amount of wind aloft as well. With linear forcing, a squall line
is likely, with wind being a particular threat. However, the
potential for hail or isolated tornadoes will also need to be
monitored. Only some lingering showers are in the forecast early
thursday in the southeast portion of the area, with clearing
following for the entire area.

Much colder air will arrive behind the front on Thursday and
Thursday night. A shortwave aloft will also pivot through a
deepening eastern CONUS upper trough on Thursday night. This is
expected to bring another increase in clouds, and potentially some
showers with our steep low-mid level lapse rates expected.

.LONG TERM...(Friday through Wednesday)
Issued at 453 PM EDT WED APR 8 2020

High pressure will build into the region on Friday and center
itself over the area Friday night. A dry and cold airmass will
remain,setting the stage for a hard freeze Friday night for many
areas. Lows could easily reach the mid 20s in most valley
locations with even ridgetops into the low 30s. Would have
probably gone with a freeze watch today, but given the ongoing
severe threat, opted to hold off as its still 5 periods out.
However, models are in decent agreement on this freeze potential.

As the high slides east over the weekend, the airmass will
moderate with milder temperatures returning to the area. An area
of low pressure will track across the Ohio valley region on Sunday
into Monday, with isentropic ascent ramping up across the region.
This will yield a wet Easter with periods of light to at times
moderate rain. The ECMWF continues to show heavy rain potential
Sunday evening, but the GFS with a slightly different low track
keeps more of a southeast wind in place with more of a rain
shadow. The amount of rain will be driven by the exact track of
this system, so quite a bit of uncertainty does exist. Either way,
Easter into Sunday night looks very wet. As this system departs,
a frontal boundary may stall over the region into the early half
of next week, keeping some clouds and maybe light precipitation
around into at least Tuesday and maybe even Wednesday. The bigger
story going into next week will be the much cooler weather and if
the clouds and precipitation ever pull out with a ridge moving in,
we could be set up for another freeze or frost at some point later
next week. However, uncertainty is pretty high beyond Sunday at
this time, so will stay close to the blended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 903 PM EDT WED APR 8 2020

VFR conditions will hold on through around 04z, before an intense
line of thunderstorms marches across the area between 04 and 08z.
This line will bring temporary MVFR or worse conditions, with wind
gusts of 40+kts at the leading edge of the line. A cold front
will follow, with ceilings dropping to MVFR, before scattering
out by the mid-morning hours on Thursday. Outside of
thunderstorms, surface winds will increase to 10 kts out of the
southwest, before shifting to the west northwest behind the front.
On Thursday, deeper mixing will allow for west to northwest winds
of 10 to 15 kts, with gusts of 15 to 25 kts at times.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 8, 9:56 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1056 PM EDT Wed Apr 8 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1056 PM EDT Wed Apr 8 2020

...TORNADO WATCH 93 IN EFFECT UNTIL 4 AM EDT THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms will move through
eastern Kentucky overnight. Damaging winds will be the main
threat, however, large hail and isolated tornadoes can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Sunday and Sunday night.

Most can expect freezing temperatures late Friday night into
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail
tonight.

HAL/JMW

In the hours before

Special weather statement, Apr 8, 6:55 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
755 PM EDT Wed Apr 8 2020

KYZ088-115-118-090030-
Perry-Harlan-Letcher-
755 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...CENTRAL
LETCHER AND EAST CENTRAL PERRY COUNTIES...

At 755 PM EDT, a strong thunderstorm was located over Ulvah, or 10
miles southeast of Hazard, moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitesburg, Letcher, Cumberland, Lynch, Vicco, Blackey, Oscaloosa,
Van, Colly, Isom, Premium, Trailer, Sergent, Lewis Creek, Ermine,
Maggard, Arminta, Jeremiah, Whitco and Carbon Glow.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3713 8315 3725 8307 3722 8306 3721 8301
      3717 8298 3720 8293 3713 8271 3712 8272
      3705 8272 3701 8278 3701 8283 3698 8287
      3692 8286 3692 8287
TIME...MOT...LOC 2355Z 303DEG 25KT 3714 8306

JMW
Special weather statement, Apr 8, 6:57 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT Wed Apr 8 2020

KYZ058-111-090030-
Lee-Estill-
757 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESTILL AND WESTERN LEE
COUNTIES...

At 757 PM EDT, a strong thunderstorm was located over North Irvine,
or over Irvine, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Irvine, Ravenna, Sandhill, Pilot, Willow Tree, Rice Station,
Pinnacle, Whynot, Shade, Calloway Crossing, Old Landing, Wiseman
Crossing Station, Patsey, Cobhill, Wisemantown, Hardwick, Weedon,
Leighton, Witt and Willow Shoals.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3779 8395 3776 8391 3775 8387 3777 8384
      3775 8382 3776 8381 3775 8377 3773 8375
      3773 8373 3772 8371 3753 8378 3768 8406
      3781 8401
TIME...MOT...LOC 2357Z 293DEG 17KT 3772 8398

JMW
Local storm report, Apr 8, 7:45 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 ENE BOONEVILLE        37.48N 83.66W
04/08/2020  E0.88 INCH       OWSLEY             KY   EMERGENCY MNGR

            NICKEL-SIZE HAIL JUST EAST OF BOONEVILLE.

0805 PM     HAIL             NORTH IRVINE            37.71N 83.98W
04/08/2020  E0.70 INCH       ESTILL             KY   EMERGENCY MNGR

            DIME-SIZED HAIL AT 1000 WINCHESTER RD IN
            IRVINE, KY.

&&
Local storm report, Apr 8, 7:46 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     1 ENE CRANSTON          38.27N 83.41W
04/08/2020                   ROWAN              KY   TRAINED SPOTTER

            TREES DOWN AND DEBRIS VIEWED FROM I-64 NEAR
            MILE MARKER 143.

0220 PM     FUNNEL CLOUD     TRIPLETT                38.29N 83.39W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

0220 PM     HAIL             TRIPLETT                38.29N 83.39W
04/08/2020  E0.88 INCH       ROWAN              KY   EMERGENCY MNGR

0236 PM     FUNNEL CLOUD     2 E CRIX                38.15N 83.34W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

            REPORTED ON CCC TRAIL.

0321 PM     HAIL             1 N EWINGTON            38.10N 83.90W
04/08/2020  E0.75 INCH       MONTGOMERY         KY   PUBLIC

            PENNY SIZED HAIL.

0357 PM     HAIL             2 ESE LEVEE             37.96N 83.90W
04/08/2020  E0.88 INCH       MONTGOMERY         KY   PUBLIC

            PEA AND NICKEL SIZE HAIL. REPORT TAKEN FROM
            SOCIAL MEDIA.

0414 PM     HAIL             1 SE CAT CREEK          37.84N 83.80W
04/08/2020  E0.75 INCH       POWELL             KY   PUBLIC

            REPORT TAKEN FROM SOCIAL MEDIA.

0415 PM     TSTM WND DMG     HAROLD                  37.54N 82.63W
04/08/2020                   FLOYD              KY   PUBLIC

            TREE SNAPPED ABOUT 2 FEET FROM THE BASE.
            REPORT VIA SOCIAL MEDIA.

0430 PM     TSTM WND DMG     JACKSON                 37.55N 83.38W
04/08/2020                   BREATHITT          KY   911 CALL CENTER

            TREE DOWN IN JACKSON.

0541 PM     HAIL             RICE STATION            37.70N 84.03W
04/08/2020  U1.00 INCH       ESTILL             KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0543 PM     HAIL             IRVINE                  37.70N 83.97W
04/08/2020  E1.00 INCH       ESTILL             KY   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL.

0634 PM     HAIL             1 ENE BOONEVILLE        37.48N 83.66W
04/08/2020  E0.88 INCH       OWSLEY             KY   EMERGENCY MNGR

            NICKEL-SIZE HAIL JUST EAST OF BOONEVILLE.

0805 PM     HAIL             NORTH IRVINE            37.71N 83.98W
04/08/2020  E0.70 INCH       ESTILL             KY   EMERGENCY MNGR

            DIME-SIZED HAIL AT 1000 WINCHESTER RD IN
            IRVINE, KY.

&&
Local storm report, Apr 8, 7:48 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FUNNEL CLOUD     2 E CRIX                38.15N 83.34W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

            REPORTED ON CCC TRAIL.

0220 PM     FUNNEL CLOUD     TRIPLETT                38.29N 83.39W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

0220 PM     HAIL             TRIPLETT                38.29N 83.39W
04/08/2020  E0.88 INCH       ROWAN              KY   EMERGENCY MNGR

0213 PM     TSTM WND DMG     1 ENE CRANSTON          38.27N 83.41W
04/08/2020                   ROWAN              KY   TRAINED SPOTTER

            TREES DOWN AND DEBRIS VIEWED FROM I-64 NEAR
            MILE MARKER 143.

0414 PM     HAIL             1 SE CAT CREEK          37.84N 83.80W
04/08/2020  E0.75 INCH       POWELL             KY   PUBLIC

            REPORT TAKEN FROM SOCIAL MEDIA.

0634 PM     HAIL             1 ENE BOONEVILLE        37.48N 83.66W
04/08/2020  E0.88 INCH       OWSLEY             KY   EMERGENCY MNGR

            NICKEL-SIZE HAIL JUST EAST OF BOONEVILLE.

0357 PM     HAIL             2 ESE LEVEE             37.96N 83.90W
04/08/2020  E0.88 INCH       MONTGOMERY         KY   PUBLIC

            PEA AND NICKEL SIZE HAIL. REPORT TAKEN FROM
            SOCIAL MEDIA.

0321 PM     HAIL             1 N EWINGTON            38.10N 83.90W
04/08/2020  E0.75 INCH       MONTGOMERY         KY   PUBLIC

            PENNY SIZED HAIL.

0415 PM     TSTM WND DMG     HAROLD                  37.54N 82.63W
04/08/2020                   FLOYD              KY   PUBLIC

            TREE SNAPPED ABOUT 2 FEET FROM THE BASE.
            REPORT VIA SOCIAL MEDIA.

0145 PM     HAIL             2 NE WALLINGFORD        38.43N 83.59W
04/08/2020  E1.00 INCH       FLEMING            KY   PUBLIC

            CORRECTS PREVIOUS 1 INCH HAIL REPORT 2 NW
            MUSES MILLS.

0143 PM     TSTM WND DMG     3 NW MOUNT CARMEL       38.52N 83.67W
04/08/2020                   FLEMING            KY   EMERGENCY MNGR

            TREE BLOCKING TURNER RD.

0805 PM     HAIL             NORTH IRVINE            37.71N 83.98W
04/08/2020  E0.70 INCH       ESTILL             KY   EMERGENCY MNGR

            DIME-SIZED HAIL AT 1000 WINCHESTER RD IN
            IRVINE, KY.

0543 PM     HAIL             IRVINE                  37.70N 83.97W
04/08/2020  E1.00 INCH       ESTILL             KY   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL.

0541 PM     HAIL             RICE STATION            37.70N 84.03W
04/08/2020  U1.00 INCH       ESTILL             KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0430 PM     TSTM WND DMG     JACKSON                 37.55N 83.38W
04/08/2020                   BREATHITT          KY   911 CALL CENTER

            TREE DOWN IN JACKSON.

&&
Local storm report, Apr 8, 8:00 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     3 NW MOUNT CARMEL       38.52N 83.67W
04/08/2020                   FLEMING            KY   EMERGENCY MNGR

            TREE BLOCKING TURNER RD.

0145 PM     HAIL             2 NE WALLINGFORD        38.43N 83.59W
04/08/2020  E1.00 INCH       FLEMING            KY   PUBLIC

            CORRECTS PREVIOUS 1 INCH HAIL REPORT 2 NW
            MUSES MILLS.

0213 PM     TSTM WND DMG     1 ENE CRANSTON          38.27N 83.41W
04/08/2020                   ROWAN              KY   TRAINED SPOTTER

            TREES DOWN AND DEBRIS VIEWED FROM I-64 NEAR
            MILE MARKER 143.

0220 PM     FUNNEL CLOUD     TRIPLETT                38.29N 83.39W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

0220 PM     HAIL             TRIPLETT                38.29N 83.39W
04/08/2020  E0.88 INCH       ROWAN              KY   EMERGENCY MNGR

0236 PM     FUNNEL CLOUD     2 E CRIX                38.15N 83.34W
04/08/2020                   ROWAN              KY   EMERGENCY MNGR

            REPORTED ON CCC TRAIL.

0321 PM     HAIL             1 N EWINGTON            38.10N 83.90W
04/08/2020  E0.75 INCH       MONTGOMERY         KY   PUBLIC

            PENNY SIZED HAIL.

0357 PM     HAIL             2 ESE LEVEE             37.96N 83.90W
04/08/2020  E0.88 INCH       MONTGOMERY         KY   PUBLIC

            PEA AND NICKEL SIZE HAIL. REPORT TAKEN FROM
            SOCIAL MEDIA.

0414 PM     HAIL             1 SE CAT CREEK          37.84N 83.80W
04/08/2020  E0.75 INCH       POWELL             KY   PUBLIC

            REPORT TAKEN FROM SOCIAL MEDIA.

0415 PM     TSTM WND DMG     HAROLD                  37.54N 82.63W
04/08/2020                   FLOYD              KY   PUBLIC

            TREE SNAPPED ABOUT 2 FEET FROM THE BASE.
            REPORT VIA SOCIAL MEDIA.

0430 PM     TSTM WND DMG     JACKSON                 37.55N 83.38W
04/08/2020                   BREATHITT          KY   911 CALL CENTER

            TREE DOWN IN JACKSON.

0541 PM     HAIL             RICE STATION            37.70N 84.03W
04/08/2020  U1.00 INCH       ESTILL             KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0543 PM     HAIL             IRVINE                  37.70N 83.97W
04/08/2020  E1.00 INCH       ESTILL             KY   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL.

0634 PM     HAIL             1 ENE BOONEVILLE        37.48N 83.66W
04/08/2020  E0.88 INCH       OWSLEY             KY   EMERGENCY MNGR

            NICKEL-SIZE HAIL JUST EAST OF BOONEVILLE.

0805 PM     HAIL             NORTH IRVINE            37.71N 83.98W
04/08/2020  E0.70 INCH       ESTILL             KY   EMERGENCY MNGR

            DIME-SIZED HAIL AT 1000 WINCHESTER RD IN
            IRVINE, KY.

&&

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
April 8, 10:27 PM EST to 10:49 PM EST
Where
Fleming County, 3.12 mi NE of Flemingsburg Jct to 1.29 mi WSW of Goddard
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
38.481, -83.758

Local Dispatch and Emergency Management reported widespread severe wind damage from near the Mason County line on Kentucky Highway 11, where a building was leveled, to near Goddard. This included multiple downed trees along with a barn blown down near Elizaville. Near Dalesburg, a barn was blown onto Taylor Mill Road while a 20 foot steel cargo container was blown over.

Thunderstorm Wind, Fleming

When
April 8, 10:39 PM EST
Where
Fleming County, 0.05 mi N of Tilton to 0.72 mi NNE of Concord
Measured
56 kt (64 mph) estimated gust
Crop damage
$200
Reported by
911 Call Center
Coordinates
38.351, -83.750

Dispatch relayed reports of trees down on Poplar Plains Road and Watson Lane near Tilton.

Thunderstorm Wind, Rowan

When
April 8, 10:52 PM EST to 10:54 PM EST
Where
Rowan County, 4.05 mi N of Waltz to 2.14 mi NNW of Gates
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Crop damage
$600
Reported by
911 Call Center
Coordinates
38.378, -83.422

Dispatch relayed reports of trees downed on Stacy Road northeast of Waltz, as well as on power lines from Gates to Waltz.

Thunderstorm Wind, Rowan

When
April 8, 11:00 PM EST
Where
Rowan County, 2.12 mi SE of Triplett
Measured
58 kt (67 mph) estimated gust
Property damage
$800
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.275, -83.378

Emergency Management reported Kentucky Highway 799 closed at Interstate 64 due to multiple downed trees and power lines.

Thunderstorm Wind, Bath

When
April 8, 11:05 PM EST
Where
Bath County, 4.61 mi SW of Reynoldsville
Measured
53 kt (61 mph) estimated gust
Crop damage
$50
Reported by
911 Call Center
Coordinates
38.130, -83.877

Dispatch reported a tree blown down across one lane of U.S. Highway 60 in Flat Creek.

Thunderstorm Wind, Morgan

When
April 8, 11:30 PM EST
Where
Morgan County, 0.55 mi E of West Liberty
Measured
54 kt (62 mph) estimated gust
Crop damage
$200
Reported by
911 Call Center
Coordinates
37.920, -83.260

Dispatch relayed a report of trees downed just northeast of West Liberty.

Thunderstorm Wind, Rockcastle

When
April 8, 11:35 PM EST to 11:39 PM EST
Where
Rockcastle County, 0.65 mi NNW of Brodhead to 0.35 mi ESE of Brodhead
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
37.409, -84.423

Brodhead City and Rockcastle County Emergency Management conducted a survey on the morning of April 9th. In coordination with NWS staff, it was determined that microburst wind damage occurred in and just outside of Brodhead, given damage fanned out in all directions. Straight-line wind damage was also confirmed from a portion of the squall line of thunderstorms that moved through. A couple of 100+ year old oak trees were uprooted, while power poles were blown over. Structural damage was also sustained to nearly 30 homes and outbuildings/barns along with the roof of a local mall.

Thunderstorm Wind, Morgan

When
April 8, 11:42 PM EST
Where
Morgan County, 0.36 mi SSW of Caney
Measured
53 kt (61 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.795, -83.271

Dispatch reported a downed tree along Kentucky Highway 191 near Cannel City.

Hail, Rockcastle

When
April 8, 11:46 PM EST
Where
Rockcastle County, 1.1 mi W of Maretburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -84.400

A trained spotter observed quarter sized hail west of Mount Vernon.

Thunderstorm Wind, Magoffin

When
April 8, 11:55 PM EST
Where
Magoffin County, 0.69 mi S of Salyersville
Measured
47 kt (54 mph) estimated gust
Crop damage
$150
Reported by
Public
Coordinates
37.740, -83.070

A citizen observed small hail and trees downed near Salyersville.

Thunderstorm Wind, Jackson

When
April 9, 12:00 AM EST to 12:05 AM EST
Where
Jackson County, 0.69 mi S of Bradshaw to 0.9 mi ESE of Gray Hawk
Measured
59 kt (68 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.420, -83.970

Emergency Management reported numerous trees blown down in between McKee and Gray Hawk. Near Gray Hawk, an outbuilding on Kelley Road had its roof blown off while a nearby home had shingles blown off. Additionally, an outbuilding was blown onto a vehicle in Gray Hawk.

Thunderstorm Wind, Breathitt

When
April 9, 12:02 AM EST
Where
Breathitt County, 1.38 mi WNW of (Jkl)carroll Arpt Ja
Measured
49 kt (56 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.588, -83.343

Dispatch reported one downed tree northeast of Jackson at Mosquito Hollow.

Hail, Owsley

When
April 9, 12:20 AM EST
Where
Owsley County, 0.72 mi ESE of Island City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.365, -83.769

A Cooperative Observer near Island City observed nickel sized hail.

Thunderstorm Wind, Leslie

When
April 9, 12:45 AM EST
Where
Leslie County, 1.27 mi NNW of Wendover
Measured
44 kt (51 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.146, -83.381

Dispatch relayed a report of a downed pine tree on Wendover Road southwest of Hyden.

Hail, Leslie

When
April 9, 12:46 AM EST to 12:50 AM EST
Where
Leslie County, 1.77 mi NE of Thousandsticks
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.200, -83.399

A local sheriff observed nickel sized hail near Thousandsticks.

Thunderstorm Wind, Letcher

When
April 9, 1:08 AM EST
Where
Letcher County, 0.67 mi S of Carbon Glow
Measured
54 kt (62 mph) estimated gust
Crop damage
$100
Reported by
County Official
Coordinates
37.170, -82.949

A county official reported a tree blown down onto Carbon Glow Road near Carbon Glow.

Thunderstorm Wind, Harlan

When
April 9, 1:12 AM EST
Where
Harlan County, 0.71 mi NNW of Cumberland
Measured
53 kt (61 mph) estimated gust
Crop damage
$100
Reported by
Social Media
Coordinates
36.979, -82.987

A citizen reported a tree blown down onto Wood Street in Cumberland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876364, 876386, 876388, 876389, 876387, 876391, 876399, 876406, 876392, 876434, 876409, 876441, 876404, 876436, 876429, 876426, 876424.